Alabama, 2008

Hail in Alabama, February 22, 2008

February 22, 2008 · NWS BMX · 1 event in 1 county or zone

A stationary front stretched across Central Alabama helped cause several thunderstorms that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A stationary front stretched across Central Alabama helped cause several thunderstorms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 11:55 PM CST, 1 hour earlier.

Area forecast discussion, Feb 21, 11:55 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CST THU FEB 21 2008

.UPDATE...FOR 06Z AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

TWO MAIN FEATURES OUT THERE THIS AFTERNOON...THAT HAVE COMBINED TO
HAVE A DISTINCT EFFECT ON THE WEATHER ACROSS CENTRAL ALABAMA.
THE FIRST IS A BOUNDARY ASSOCIATED WITH A WEDGE THAT SET UP ACROSS
WEST CENTRAL GEORGIA AND EASTERN ALABAMA. THIS BOUNDARY IN ADDITION
TO THE SOUTHERLY FLOW HAS RESULTED IN ISENTROPIC LIFT ACROSS MUCH OF
THE AREA. FURTHER SOUTH A WARM FRONT HAS REMAINED SOUTH OF THE AREA
FOR MOST OF THE DAY. A FEW AREAS ACROSS SOUTHERN PORTIONS OF CENTRAL
ALABAMA HAVE BEEN DRY FOR THE PAST FEW HOURS AS THEY WERE IN A DRY
SLOT BETWEEN THE TWO AREAS. TONIGHT...WE WILL SEE THE WEDGE BOUNDARY
MOVE NORTH AND AT THE SAME TIME THE WARM FRONT WILL LIFT NORTH AS
WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE THE LOWS FOR THE NIGHT
OCCUR SHORTLY AFTER MIDNIGHT AND THEN TEMPERATURES RISE
OVERNIGHT...WITH THE ONSET OF THE WARM FRONT. WENT AHEAD AND
INCLUDED NEARLY 100 POPS ACROSS THE AREA TONIGHT WITH PREDOMINATE
RAIN AND A FEW ISOLATED THUNDERSTORMS. EXPECT MOST OF THE
THUNDERSTORMS TO BE ELEVATED TONIGHT. THE ONE QUESTION FOR TONIGHT
WILL BE HOW FAR NORTH THE WARM FRONT WILL LIFT. MODELS ARE HINTING
THAT IT WILL MAKE IT UP TO A JASPER TO GADSDEN LINE BY MORNING.

16

.LONG TERM...FRIDAY THROUGH THURSDAY.

FRIDAY AND FRIDAY NIGHT...ACTIVE DAY SHAPING UP AS MODELS SHOW
SURFACE LOW DEEPENING ACROSS PORTIONS OF MISSISSIPPI AND THEN
MOVING INTO AND ACROSS CENTRAL SECTIONS OF THE AREA FRIDAY
AFTERNOON...THEN EXITING THE AREA FRIDAY EVENING.  ASSOCIATED COLD
FRONT WILL ENTER THE WESTERN SECTIONS NEAR 8 AM AND EXIT
EASTERN SECTIONS NEAR 8 PM.  POOL OF 60 TO 65 DEGREE DEWPOINTS
WILL ADVECT NORTHWARD...AIR MASS IS EXPECTED TO DESTABILIZE
QUICKLY DUE TO DAYTIME HEATING AND WITH SOME UPPER SUPPORT EXPECT
STRONG TO SEVERE STORMS TO DEVELOP.  SPC HAS THE AREA ALONG AND
SOUTH OF INTERSTATE 20 OUTLOOKED FOR POSSIBLE SVR STORMS WITH THE
PRIMARY THREAT DAMAGING WINDS.  AN ISOLATED TORNADO WILL BE
POSSIBLE ALONG ANY DISTINCT LINE SEGMENT THAT DEVELOPS AND
INTENSIFIES.  WILL FORECAST LIKELY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON FRIDAY...THEN TAPER POPS FROM WEST
TO EAST FRIDAY NIGHT AS DRIER AIR MOVES IN.  HIGHS ON FRIDAY MID TO
UPPER 60S NORTH AND 70 TO 75 SOUTH.  LOWS FRIDAY NIGHT MAINLY 40S
NORTH AND 50S SOUTH.

SATURDAY AND SUNDAY...A WEAK SHORT WAVE WILL MOVE ACROSS THE
NORTHERN SECTIONS SATURDAY NIGHT INTO SUNDAY.  WILL FORECAST A
SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH...BUT FOR THE MOST
PART OVERALL DRIER CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS
THE SOUTH.  HIGHS EACH DAY 55 TO 65.  LOWS SATURDAY NIGHT 35 TO 45
AND IN THE 30S SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...SOUTHERLY FLOW WILL INCREASE ON MONDAY IN
ADVANCE OF THE NEXT COLD FRONT WHICH MOVES THROUGH THE AREA ON
TUESDAY.  NICE DAY ON MONDAY WITH PLENTY OF SUNSHINE AND HIGHS IN
THE 60S.  AS FRONT APPROACHES WILL ADD SMALL POPS FOR MONDAY
NIGHT...THEN FORECAST LIKELY POPS ON TUESDAY.  A FEW STRONG STORMS
WILL BE POSSIBLE.  SOMEWHAT COOLER AND DRIER NORTHERLY FLOW WILL
PREVAIL WEDNESDAY AND THURSDAY.  HIGHS TUESDAY 50S NORTH AND 60S
SOUTH...HIGHS WEDNESDAY 45 TO 55...AND IN THE 50S THURSDAY.
OVERNIGHT LOWS IN THE 40S EARLY IN THE PERIOD AND IN THE 20S BY
THE END OF THE PERIOD.

&&

.AVIATION...06Z TAF DISCUSSION.

CHAOTIC CONDITIONS ACROSS CENTRAL ALABAMA...BUT GENERAL TREND
REMAINS RELATIVELY UNCHANGED...WITH WARM FRONT APPROACHING
TONIGHT...PASSING NORTH IN THE MORNING...THEN A COLD FRONT SWINGING
THROUGH LATE TOMORROW. EXPECT MVFR TO IFR CEILINGS MAINLY
OVERNIGHT...WITH CEILINGS FALLING TO LIFR AROUND SUNRISE TOMORROW AT
MOST LOCATIONS. ALTHOUGH NOT IN THE TAF...NOTED THAT GUIDANCE
INDICATES POSSIBLE FG AS WELL FOR TOI AND MGM AS THE WARM FRONT
APPROACHES. BELIEVE WE WILL BE LOOKING AT CONTINUED ELEVATED
CONVECTION MOVING INTO THE AREA LATE TONIGHT. AS THE WARM FRONT
LIFTS NORTHWARD TOMORROW...LOW PASSES NORTHWARD TO OUR WEST...AND WE
WIND UP IN AN IMPRESSIVE WARM SECTOR. EXPECT CEILINGS TO LIFT AND
BECOME BROKEN...BUT THAT WILL ONLY RESULT IN MORE SHOWERS AND
THUNDERSTORMS AND MVFR CEILINGS. EXPECT COLD FRONT TO BEGIN MOVING
THROUGH FROM WEST TO EAST TOMORROW EVENING...BUT EXPECT MVFR
POST-FRONTAL CONDITIONS TO LAG FOR A WHILE UNTIL CLEARING OCCURS
LATE.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/50
Hazardous weather outlook, Feb 21, 7:20 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST THU FEB 21 2008

ALZ011>015-017>050-230100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT THROUGH 630 AM FOR
AREAS GENERALLY FROM CARROLLTON TO FORT DEPOSIT.  LARGE HAIL IS THE
PRIMARY THREAT...HOWEVER DAMAGING WINDS MAY ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
ON FRIDAY...MAINLY FROM 630 AM TO 8 PM CST...AS A LOW PRESSURE
SYSTEM...ALONG WITH A TRAILING COLD FRONT...MOVES THROUGH THE AREA.
AT THIS TIME...THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND HAIL...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. THE AREA WITH THE HIGHEST THREAT IS GENERALLY ALONG
AND SOUTH OF A LINE EXTENDING FROM PICKENSVILLE...TO BIRMINGHAM...TO
ANNISTON.

STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY ON TUESDAY
ACROSS MUCH OF CENTRAL ALABAMA. STRONG WINDS AND HAIL WILL BE THE
MAIN THREAT WITH THESE STORMS...AS A COLD FRONT WILL PASS THROUGH
CENTRAL ALABAMA. STAY TUNED FOR ANY CHANGES ON THE TIMING AND
STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TONIGHT AND AGAIN ON FRIDAY.

17/KLAWS

In the hours before

Special weather statement, Feb 21, 9:58 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CST THU FEB 21 2008

ALZ040-041-220445-
AUTAUGA-DALLAS-
958 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND DALLAS COUNTIES UNTIL
1045 PM CST...

AT 956 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELMONT-WEST SELMONT...MOVING NORTHEAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SELMONT-WEST SELMONT.
  TYLER.
  BURNSVILLE.
  MULBERRY.
  AUTAUGAVILLE.
  VIDE JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Local storm report, Feb 21, 10:08 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 W SELMA               32.42N 87.07W
02/21/2008  E0.50 INCH       DALLAS             AL   LAW ENFORCEMENT

            DIME SIZE HAIL WEST OF SELMA ON HWY 14 AND 80

&&

KLAWS
Local storm report, Feb 21, 10:08 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 W SELMA               32.42N 87.07W
02/21/2008  E0.75 INCH       DALLAS             AL   LAW ENFORCEMENT

            PENNY SIZE HAIL WEST OF SELMA ON HWY 14 AND 80

&&

KLAWS
Special weather statement, Feb 21, 10:22 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CST THU FEB 21 2008

ALZ030-220500-
SUMTER-
1022 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST...

AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45
MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CUBA.
  YORK.
  BOYD.
  LIVINGSTON.
  BLUFFPORT.
  EPES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 10:22 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CST THU FEB 21 2008

ALZ030-220500-
SUMTER-
1022 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST...

AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45
MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CUBA.
  YORK.
  BOYD.
  LIVINGSTON.
  BLUFFPORT.
  EPES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 11:23 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CST THU FEB 21 2008

ALZ039-220600-
MARENGO-
1123 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL MIDNIGHT CST...

AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DIXONS MILL...OR 19 MILES SOUTH OF
LINDEN...MOVING NORTHEAST AT 45 MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DIXONS MILL.
  SHILOH.
  MAGNOLIA.
  CONSUL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Birmingham radar (KBMX), 85 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
February 22, 12:55 AM CST
Where
Dallas County, 2.38 mi NNE of Selma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.432, -87.004

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85119.